Q&A: Treating GERD While Taking HIV Medication
Q: I have been taking Atazanavir, Travada and Norvir for 8 years now, and my regimen has been working very well for me. I was just diagnosed with GERD, but can’t take the acid reducing medication because it causes Atazanavir to not be absorbed. Can/should my HIV medications be changed so that I can treat my GERD, or is there something different I need to do?
You May Also Like
A: Here is an important question dealing with a potentially serious drug interaction. The patient is on a very effective and popular regimen. Atazanavir is a protease inhibitor with a lot of favorable attributes. It has a powerful effect on suppressing the HIV virus. It is the only protease that can be dosed once a day without using ritonavir to “boost” its blood levels. Nevertheless, many clinicians will combine it with ritonavir. It also doesn’t produce some of the side-effects as do many of the other protease inhibitors, such as increases in cholesterol or triglycerides. One draw-back of atazanavir is that it is best absorbed when there is acid in the stomach, like right after a meal. So it is best to take with food.
Unfortunately, the patient has been diagnosed with GERD (Gastroesophageal reflux disease). This is a very common problem of the digestive system where acid from the stomach can enter the lower esophagus. GERD is not a simple case of heartburn. It is a condition that requires medical attention and management by a clinician. If not treated, it can cause damage to the esophagus and may increase the risk of developing esophageal cancer. The good news is that this condition is easily managed with medication. Powerful drugs that suppress the ability of the stomach to produce acid are helpful in reducing symptoms.
So now, we have a problem. Our patient is on Atazanavir which needs stomach acid to be absorbed. Drugs that treat GERD, reduce stomach acid, which relieve the heartburn-like symptoms of GERD, but block the absorption of atazanavir. Not enough atazanavir gets into the system to suppress HIV virus. The HIV could easily develop resistance to atazanavir in this situation and I have seen it happen before.
So what are the options? There are a couple of suggestions that the patient can discuss with a medical provider. In some cases, GERD resolves after being treated over a period of time. The patient may have to switch to another regimen while being treated for GERD. The Truvada part of his /her regimen is OK. The atazanavir/ritonavir could be switched to darunavir/ritonavir or fosamprenavir/ritonavir. If atazanavir is the first protease inhibitor this patient has received, and if the HIV has been totally suppressed on the regimen, they should have no resistance to protease inhibitors. Therefore, either darunavir or fosamprenavir can be given with ritonavir as a once daily regimen of three pills, plus Truvada. If the GERD resolves, the patient could go back on Atazanavir, or could save it as an option later.
The patient should also have an expert (gastroenterologist or digestive system specialist) evaluate his/her condition. In some situations, GERD can be treated surgically. This would correct the problem without the need for acid-reducing medications and no change in HIV medicines may be needed.
Many strong acid reducing medications are now available over-the-counter, without prescriptions. If you are on HIV medicines and need an over-the-counter medicine for occasional heart burn, always ask the pharmacist which drugs are safe for you. Tell them your medical conditions and all medicines that you take. They can help you avoid medicines that can complicate your disease or interact with other medicines you are taking. If you have GERD, do not try to manage it with over-the-counter drugs. See a physician! If you have repeated bouts of heartburn, see a doctor to be properly evaluated for the problem.